Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Charleston, WV

June 8, 2018Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 8, 2018, 9:39 PM EDT for Raleigh County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 9:39 PM EDT (01:39 UTC)
Expired
Jun 8, 2018, 11:45 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 89 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

065 
WGUS51 KRLX 090139
FFWRLX
WVC081-090345-
/O.NEW.KRLX.FF.W.0020.180609T0139Z-180609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
939 PM EDT FRI JUN 8 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  East central Raleigh County in southeastern West Virginia...

* Until 1145 PM EDT.

* At 938 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Crab Orchard, Daniels, Coal City, Shady Spring, Beaver and
  Macarthur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3769 8125 3775 8123 3771 8105 3776 8096
      3770 8090 3770 8092 3772 8095 3771 8098
      3770 8097 3768 8101 3771 8111 3764 8113

$$

25
2 follow-up statements
066 
WGUS71 KRLX 090230
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1030 PM EDT FRI JUN 8 2018

WVC081-090345-
/O.CON.KRLX.FF.W.0020.000000T0000Z-180609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
1030 PM EDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
EAST CENTRAL RALEIGH COUNTY...

At 1029 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Over 2.5 inches of rain have 
already fallen. 

Some locations that will experience flooding include...
Crab Orchard, Daniels, Coal City, Shady Spring, Beaver and Macarthur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3769 8125 3775 8123 3771 8105 3776 8096
      3770 8090 3770 8092 3772 8095 3771 8098
      3770 8097 3768 8101 3771 8111 3764 8113

$$

25
830 
WGUS71 KRLX 090341
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1141 PM EDT FRI JUN 8 2018

WVC081-090350-
/O.EXP.KRLX.FF.W.0020.000000T0000Z-180609T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
1141 PM EDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL RALEIGH COUNTY WILL
EXPIRE AT 1145 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3769 8125 3775 8123 3771 8105 3776 8096
      3770 8090 3770 8092 3772 8095 3771 8098
      3770 8097 3768 8101 3771 8111 3764 8113

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 7:56 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 8, 7:56 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
756 PM EDT Fri Jun 8 2018

.SYNOPSIS...
Increasing temperatures and humidity, while upper level
shortwaves ride along old frontal boundary through the weekend.
Another cold front will approach from the west Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 750 PM Friday...

Convection across Ohio will wane after sunset, with areas of
stratiform rain continuing a few more hours over our southeast
Ohio counties. The disturbance responsible for this activity
will shift into northern WV overnight and dampen out. I still
cannot rule out an isolated shower overnight across the north.
River valley fog is tricky given the cloud cover overnight.

As of 215 PM Friday...

A few isolated to scattered showers and storms expected across
the north this afternoon and evening as a weak short wave
crosses. Although the flow is quite weak aloft, moist forecast
soundings indicate that precip loading may be able to produce
locally strong gusty downdraft winds. Will have to monitor for
an isolated severe storm or two in SE Ohio, but probability is
quite low. Storms should weaken after sunset with the loss of
heating.

Overall, no major changes in the forecast thinking from the
morning package. Heat and humidity will be higher on Saturday,
with weak return flow in the low levels. Dew point values will
increase into the mid to upper 60s by tomorrow afternoon.
Although CAPE values near 1000 J/Kg by max heating tomorrow
afternoon, shear will be very weak, with no more that 20 knots
of flow from the surface to H500.

Models indicate several weak short waves that quickly move
through the zonal flow aloft, and this combined with a weak
stationary front at the the surface should be enough to kick off
scattered showers and storms late Saturday afternoon and into
the evening. PWAT values will be around 1.5 inches, which is
only slightly anomalous for this time of year, so some locally
heavy downpours will be possible. However, the greatest forcing
will be with a passing short wave to the north, so any threat
for stronger storms will be across our Northern Forecast zones.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 332 PM Friday...

A persisting old frontal boundary will be just north of the
area by 00Z Sunday and drop slowly south towards 12Z Sunday.
Small ripples of vorticity at H500 could provide some forcing to
produce scattered showers and strong thunderstorms Saturday,
becoming more numerous and stronger on Sunday. Saturday will be
a high sfc CAPE during the afternoon and low deep layered shear
environment. A marginal risk for severe weather exists for
Saturday. Will keep monitoring these conditions to provide the
fastest dissemination of products.

By Sunday, with PWATs around 2.0 inches and the aforementioned
parameters suggest heavy downpours in thunderstorms with strong
gusty winds will be possible. The entire area is under a
marginal risk for excessive rainfall Sunday.

Temperatures will remain above normal through the period.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 355 PM Friday...

Weather conditions will remain unsettled through the long term
with zonal to slightly NW flow aloft bringing upper level short
waves through. Besides, the same quasi stationary front is
expected to lift north into our area once again providing
periods of rain showers or storms.

There could be a brief high pressure early Tuesday, but another
cold front will approach from the west by mid week. This front
is expected to become stationary over the area through Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 755 PM Friday...

Areas of light rain across southeast Ohio will struggle to make
it east of the Ohio River this evening. However, the cloud cover
associated with this and the approaching weakening upper level
wave will tend to mitigate river fog overnight. Having said
that, any breaks could allow PKB to tank given they have
received a little rain over the past few hours.

VFR conditions Saturday with only isolated showers and storms.
Another upper level wave moves across Saturday night with
increasing chances of showers/storms and associated aviation
vsby restrictions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Should less cloud cover occur overnight,
then IFR or worse fog may be more prevalent at the terminals.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 06/09/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    M    M    L    L    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
EKN CONSISTENCY  H    H    H    H    L    L    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    M    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    M    L    L    L    L    L    L    L

AFTER 00Z SUNDAY...
No widespread IFR conditions are expected at this time, but some
thunderstorms will be possible late Saturday and Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...MPK/30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Jun 8, 3:45 AM EDT, 17 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
345 AM EDT Fri Jun 8 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-090745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
345 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.